Florida, 2024

Heavy Rain in Florida, June 30, 2024

June 30, 2024 · NWS JAX · 2 events in 2 counties and zones

3 inches combined with sea breeze forcing created high rainfall rates and slow-moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak steering flow over a saturated airmass where precipitable water over 2.3 inches combined with sea breeze forcing created high rainfall rates and slow-moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 30, 1:51 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
251 PM EDT Sun Jun 30 2024

...SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AT INLAND LOCATIONS...
...STRONG TO SEVERE STORMS POSSIBLE ON MONDAY AFTERNOON FOR
LOCATIONS ALONG AND NORTH OF I-10...
...WIDESPREAD HEAVY DOWNPOURS AND LOCALIZED FLOODING POSSIBLE ON
MONDAY AFTERNOON AND EVENING ACROSS SOUTHEAST GA...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
Issued at 249 PM EDT Sun Jun 30 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Showers are slowly developing from the west along the I-10
corridor and over SE GA. With a moist atmosphere in place,
current PWAT values hovering around 2", scattered showers and
storms are expected to continue to develop this afternoon into
early evening, mainly for locations across SE GA and eastward
towards US-301 in NE FL. Potential hazards for any storms that do
develop include downburst winds of 40-50mph, frequent lightning,
as well as heavy downpours that may result in localized flooding,
particularly at urban and normally flood prone locations.

The Heat Advisory will remain in place through late afternoon for
portions of SE GA, as Heat Index values currently are reading from
103F to 108F and will look to continue to rise before showers and
storms begin to develop during the mid afternoon. By the evening,
temperatures will begin to lower into the low to mid 70s across
the inland areas, with coastal areas residing from the mid to
upper 70s.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 249 PM EDT Sun Jun 30 2024

A cold front over central GA gradually sags southward on Monday
before stalling and diffusing over SE GA on Tuesday. Scattered to
numerous showers and storms develop each day along the sea breezes
and the frontal boundary. This boundary and mesoscale collisions
will provide the focus for stronger convection with the potential
for isolated strong/severe storms being possible Monday
afternoon/evening mainly over SE GA. Deep tropical moisture (PWATs
2.2 - 2.7 in.) ahead of the front will result in storms capable
of producing heavy rainfall with a potential for flooding
especially in SE GA. Localized areas could see rain amounts in the
2-4 in. range especially where storms train. High temperatures
for the beginning of the week will be in the 90s for most inland
areas and in the upper 80s along the coast and for areas behind
the frontal boundary. Overnight low temperatures will drop down
into the mid 70s over inland areas and in the upper 70s along the
coastline.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 249 PM EDT Sun Jun 30 2024

High pressure aloft and drier air shift over the region in the
wake of the weakening front lowering storm coverage and allowing a
warming trend through the weekend. Lingering tropical moisture on
Wednesday will result in numerous showers and storms developing
along the sea breezes. Convection becomes more scattered Thursday
into the weekend with drier north-northeasterly flow. The greatest
chances for storms will be over north-central FL where PWATs
remain 2+ inches. Highs in the low-mid 90s mid-week quickly rise
into the mid-upper 90s by Friday. Potential for heat advisory
conditions will continue and become more likely by the end of the
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Sun Jun 30 2024

Showers and thunderstorms will continue to develop near the
regional terminals through this evening. TEMPO groups for brief
IFR visibilities during heavier downpours and wind gusts up to 30
knots were placed in the TAFs for each terminal. Please check for
amendments as the afternoon and evening progresses. Vicinity
thunderstorm coverage will likely prevail through around 02Z
Monday before activity dissipates overnight. Periods of MVFR
visibilities will be possible during the predawn hours at VQQ.
Otherwise, VFR conditions should prevail at the regional terminals
after 03Z through the morning hours on Monday. Outside of
thunderstorm activity, the Atlantic and Gulf coast sea breezes
will continue moving inland this afternoon, with southeasterly
surface winds of 10-15 knots through early this evening at the SGJ
and SSI coastal terminals, with westerly winds increasing to
around 10 knots towards 20Z at GNV. Southerly surface winds of
5-10 knots are expected through the evening hours at the regional
terminals following the dissipation of convection, with winds
diminishing during the predawn hours and then increasing back to
5-10 knots after 13Z Monday.

&&

.MARINE...
Issued at 249 PM EDT Sun Jun 30 2024

Atlantic high pressure will sink southward tonight as a frontal
boundary approaches our local waters from the north. Offshore
winds will prevail ahead of this approaching frontal boundary,
except near shore, where the Atlantic sea breeze will push inland
this afternoon. Widely scattered showers and thunderstorms will
be possible into the evening hours today, mainly over the near
shore waters. The frontal boundary will stall over the Georgia
waters on Tuesday, with increasing chances for mainly afternoon
and nighttime showers and thunderstorms across our local waters.
Prevailing winds will shift to east and southeasterly beginning on
Tuesday as high pressure builds down the southeastern seaboard.
High pressure will then weaken as it shifts southward towards our
local waters later this week.

Rip Currents: A low end moderate rip current risk at area beaches
through Monday, as onshore flow and a dominant easterly swell of
continues.

&&

.HYDROLOGY...
Issued at 249 PM EDT Sun Jun 30 2024

Deep tropical moisture over the region will lead to heavy
downpours from convection especially along and ahead of an
approaching frontal boundary from the north. WPC has placed
portions of SE GA in a slight risk of excessive rainfall for
Monday. Localized areas could see rain amounts in the 2-4 in.
range especially where storms train. Depending on rainfall amounts
today, a Flood Watch may be needed for portions of SE GA for
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  93  74  88 /  50  80  60  60
SSI  78  90  78  88 /  30  70  70  70
JAX  75  94  75  92 /  50  50  50  70
SGJ  76  93  77  92 /  30  40  40  60
GNV  73  92  74  92 /  70  50  30  70
OCF  74  92  75  93 /  60  50  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...Heat Advisory until 6 PM EDT this evening for GAZ136-151>154-165-
     166-264.

AM...None.
&&

In the hours before

Special weather statement, Jun 30, 4:48 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 PM EDT Sun Jun 30 2024

FLZ021-120-220-GAZ162-302215-
Western Hamilton FL-Eastern Hamilton FL-Suwannee FL-Echols GA-
548 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUWANNEE...
NORTHERN HAMILTON AND SOUTHWESTERN ECHOLS COUNTIES THROUGH 615 PM
EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving southwest at 15 mph.

HAZARD...Wind gusts around 40 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jasper, Jennings, Statenville, and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8314 3067 8313 3076 8289 3058 8276
      3035 8302 3063 8325
TIME...MOT...LOC 2148Z 062DEG 13KT 3061 8297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
June 30, 5:35 PM EST to 8:35 PM EST
Where
Duval County, 0.6 mi E of Otis
Reported by
Mesonet
Coordinates
30.300, -81.870

A station measured 4.34 inches in 3 hours.

Heavy Rain, Nassau

When
June 30, 5:40 PM EST to 8:40 PM EST
Where
Nassau County, 0.91 mi NW of Hilliard Airpark
Reported by
Mesonet
Coordinates
30.690, -81.910

A station measured 4.12 inches in 3 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191472, 1191473.